iCliniq logo

Ask a Doctor Online Now

HomeAnswersEndocrinologythyroid disordersHow long can I take HRT, and will it cause any trouble when taken for a long time?

Are my symptoms caused due to taking too much of Thyroxine or HRT?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Deep Dutta

Medically reviewed by

iCliniq medical review team

Published At July 14, 2017
Reviewed AtJanuary 17, 2024

Patient's Query

Hello doctor,

I have just received my blood results of thyroid and hormone blood test, and I require your help, please. I am 54 years old woman, who is 5.6 feet tall and weigh 183 lbs. I have suffered from ill health for many years and cannot remember the last time I felt well. I had a complete hysterectomy at the age of 37, and I was put on 2 mg of HRT Elleste Solo. I have Hashimoto's hypothyroidism and take 150 mg of Thyroxine. I was put on Thyroxine 175 mg, four times a week. I also take 500 mg Metformin tablets, three days. I was also diagnosed with exocrine pancreatic insufficiency, and I take Creon capsules.

My fasting blood results are HbA1C is 56, insulin is 62.5, LH is 24.6, estradiol is 300, testosterone is 0.9, SHBG is 173, free testosterone is 0.005, TSH is 0.58, T4 total is 178.5, free T4 is 19.62, free T3 is 4.25, reverse T3 is 28.0, reverse T3 ratio is 9.88, anti-thyroid peroxidase is 183.8, anti-thyroglobulin is 882, vitamin D and vitamin B12 all in good range. I have vitamin B12 shots every three months.

The symptoms are fatigue, brain fog, forgetfulness, joints and bones aches, and weight gain. I can just lose a few pounds, but it comes back on as soon as I eat normally. My diet is good as I cannot eat fatty foods. Fats go straight through me, even with the Creon. Sugary foods make me feel weird. I do not drink or smoke. At the moment, I struggle to exercise as I get breathless. My legs ache and feel that I am not getting enough oxygen to my legs. I have high cholesterol of 7, which has come down from 10. I do not take tablets as they made me ill. I also have forgetfulness, migraines, and breathlessness.

Can you help me? Am I taking too much Thyroxine? Should I take T3? Should I take more Metformin? Am I taking too much HRT? Is the thyroid making me have high cholesterol?

I look forward to hearing from you. Thank you.

Answered by Dr. Deep Dutta

Hi,

Welcome to icliniq.com.

I am sorry you have had to go through a lot. I really appreciate your writing all your problems in such a detailed way, which makes me easy to understand all your symptoms fully.

Most importantly it is high time you stop your hormone replacement therapy (HRT). HRT should not be taken for more than five years after menopause. You have your hysterectomy at 37 years age when you entered menopause. HRT is associated with weight gain, which is a problem you are having. HRT is also associated with increased cholesterol levels, which is also one of the problems you are having. It is very important, and I am glad that your vitamin B12 and vitamin D levels are normal. Keep taking the supplements. Now the cause of early menopause at 37 years of age, you have a high risk of osteoporosis, which is low calcium in bones, which can explain your aches and pains. Please get a dual energy x-ray absorptiometry (DEXA) scandone for bone mineral density at spine, hips, and wrist to rule out osteoporosis. If we diagnose and treat osteoporosis, it can improve your aches and pains.

Next, your thyroid is well controlled, as evidenced by a low normal TSH (thyroid-stimulating hormone). Hence, we need to reduce your Levothyroxine dose. Currently, you are taking 150 mcg per day. Let usreduce it to 138 mcg per day. Levothyroxine should be taken ideally first thing in the morning in the fasting state, with at least an hour gap between the tablet intake and tea, coffee, and breakfast.

If you forget to take some day and remember it only later in the day, do not take at that time, you can take double the dose next day. That is the correct way to ensure pill count 30/30 in a month, and it is perfectly safe. Since your anti-TPO and anti-TG antibody titers are positive (high), you have auto-immune thyroid disease, and you probably have to take thyroid medicines for life. Since we have reduced your thyroid hormone dose, repeat free T4 and TSH levels after six weeks for checking. Other thyroid parameters are not needed. T3 is not safe and should not be used for treatment.

Next, your blood glucose is mildly deranged. I would advise you to take 500 mg of Metformin in the morning after breakfast, 500 mg after lunch, and 1000 mg of Metformin after dinner. Let us repeat HbA1C after three months. Check your monthly fasting and 2-hour post meal blood glucose value also. I suggest tablet Calcium citrate(1000 mg) twice daily for good bone health. Avoid Calcium carbonate, as it is linked with gastritis and dyspepsia. Continue Creon as before. Let us review with DEXA report.

Patient's Query

Hi doctor,

Thanks for taking the time to reply to my questions in detail. I will follow your advice and instructions. I very much appreciate your expertise. I will also be forwarding my daughter's blood tests results to you once received. Kind regards.

Answered by Dr. Deep Dutta

Hi,

Welcome back to icliniq.com.

That is perfect. Take care and God bless.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Deep Dutta
Dr. Deep Dutta

Endocrinology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy